Glasnik Matematicki, Vol. 46, No. 2 (2011), 415-431.

A FINITE-DIMENSIONAL APPROACH TO WAVELET SYSTEMS ON THE CIRCLE

Brody Dylan Johnson

Department of Mathematics and Computer Science, Saint Louis University, St. Louis, MO 63103, USA


Abstract.   Motivated by recent developments in the study of finite-dimensional frames, this work develops an independent theory of finite-dimensional wavelet systems on the circle. Using natural translation and dilation operators, trigonometric polynomial, orthonormal scaling functions are constructed which give rise to finite-dimensional multiresolution analyses and, consequently, orthonormal wavelet systems. It is shown that the finite-dimensional systems so constructed can lead to arbitrarily close approximation of square-integrable functions on the circle. Departures from the existing theory of periodic wavelets are encountered, e.g., the finite-dimensional equivalent of the Smith-Barnwell equation describes both a necessary and sufficient condition on a candidate low-pass filter for the existence of an orthonormal scaling function. Moreover, this finite-dimensional framework allows for a natural analog to the Shannon wavelet, in contrast to the classical periodic wavelets.

2000 Mathematics Subject Classification.   42C15, 65T60.

Key words and phrases.   Wavelet, circle, periodic wavelet, multiresolution analysis.


Full text (PDF) (access from subscribing institutions only)

DOI: 10.3336/gm.46.2.11


References:

  1. C. de Boor, R. A. DeVore and A. Ron, The structure of finitely generated shift-invariant spaces in L2(Rd), J. Funct. Anal. 119 (1994), 37-78.
    MathSciNet     CrossRef

  2. G. Walter and L. Cai, Periodic wavelets from scratch, J. Comput. Anal. Appl. 1 (1999), 25-41.
    MathSciNet     CrossRef

  3. C. K. Chui and H. N. Mhaskar, On trigonometric wavelets, Constr. Approx. 9 (1993), 167-190.
    MathSciNet     CrossRef

  4. O. Christensen, Frames and bases. An introductory course, Birkhaüser Boston, Inc., Boston, 2008.
    MathSciNet    

  5. I. Daubechies, Ten lectures on wavelets, CBMS-NSF Regional Conference Series in Applied Mathematics 61, SIAM, Philadelphia, 1992.
    MathSciNet    

  6. P. Gressman, Wavelets on the integers, Collect. Math. 52 (2001), 257-288.
    MathSciNet    

  7. E. Hernández and G. Weiss, A first course on wavelets, CRC Press, Boca Raton, 1996.
    MathSciNet    

  8. Y. Meyer, Wavelets and operators, Cambridge University Press, Cambridge, 1992.
    MathSciNet    

  9. G. Plonka and M. Tasche, A unified approach to periodic wavelets, ``Wavelets: theory, algorithms, and applications'', Academic Press, San Diego, 1994, 137-151.
    MathSciNet    

  10. A. Ron and Z. Shen, Frames and stable bases for shift-invariant subspaces of L2(Rd), Canad. J. Math. 47 (1995), 1051-1094.
    MathSciNet     CrossRef

Glasnik Matematicki Home Page